High Wind, North Big Horn Basin
- When
- March 20, 2:49 PM MST to 4:53 PM MST
- Where
- North Big Horn Basin forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.524, -108.791 (the zone’s center; the record gives no point)
A strong cold front moved across northern Wyoming and brought heavy snow and strong north-northwest wind to the area. In Big Horn County, winds gusting over 60 mph and heavy snow caused very difficult travel conditions for a time on the afternoon and evening of Sunday, March 20.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A strong cold front moved across northern Wyoming and brought heavy snow and strong north-northwest wind to the area. In Big Horn County, winds gusting over 60 mph and heavy snow caused very difficult travel conditions for a time on the afternoon and evening of Sunday, March 20. The South Big Horn County Airport near Greybull had a maximum wind gust of 63 mph, while the Willow Creek RAWS site reported a 58 mph gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 20, 12:07 PM MST, 2 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 107 PM MDT Sun Mar 20 2022 .SHORT TERM...(This evening through Monday night) Issued at 100 PM MDT Sun Mar 20 2022 Satellite trends show the northern stream of an overall trough across the eastern Idaho. This feature will slowly push east across the forecast area ending the snow over the west by early evening in most locations. However east of the Divide, will see an increase in coverage and intensity of snow later this afternoon and evening. Convergent flow from the surface cold front to 700mb should result in scattered to possibly numerous rain/snow showers. The rain is expected to change to all snow by early evening. Not out of the question to have some lightning with this activity. Most locations will remain below advisory snow amounts. However models have been hinting for a few runs that after the showers taper off, the snow transition to more of an upslope pattern. Have decided to issue an advisory for southern Johnson County and Natrona County for this evening through around sunrise Monday. In wake of the trough axis, a dry northwest flow is expected Monday and Monday night. In this flow, I would not expect to some very light snow over the northern mountains. For now will keep every thing dry for now. .LONG TERM...(Tuesday through Sunday) Issued at 100 PM MDT Sun Mar 20 2022 Northerly flow will prevail as a sharp ridge builds along the west coast. It will bring a stronger pressure gradient accompanied by a strong jet aloft. This will help withe the gusty north to northwest winds increasing in the afternoon. Johnson and Natrona counties will see the brunt of the stronger winds Tuesday evening, although central basins will also be pretty windy. Still looks like the winds will stay below warning criteria, so no wind highlights at this time. Northwest winds will continue through Wednesday, but lessening as the ridge axis tilts over a bit. A shortwave trough will slide across eastern areas bringing showers, and will exit the region by Tuesday evening. There will be some rain for lower elevations, and not much in the way of snow accumulations with this system. Dry weather takes over Tuesday evening and will continue through at least Thursday evening. Models continue to show the next wave moving in later Thursday, impacting the northwest and north. Isolated to scattered showers will continue through Friday. Next weekend looks to be dry with a nice warm up. Highs will climb into the 50s for the west and the mid to upper 60s elsewhere. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1112 AM MDT Sun Mar 20 2022 West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals Widespread snow ongoing over far western Wyoming this afternoon will continue, as well as expand in coverage across the Upper Green River Basin as well as Sweetwater County. Between 02Z and 04Z Monday, much of the snow will tapper off. Mid-level cloudiness are expected to continue tonight, but should taper off late tonight into Monday morning. Breezy northwest winds are expected this afternoon and again Monday afternoon across the Upper Green River Basin into Sweetwater County. East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals A cold front across northern Wyoming will sweep southward to the Continental Divide by around 00Z Monday. The front combined with upper energy overspreading the area will result in scattered showers and possibly an isolated thunderstorm. Initially some of the precipitation will be rain, but should be all snow a couple hours after frontal passage. Also in wake of this front expected lower ceilings to low MVFR or MVFR ceilings are likely. These MVFR ceilings should last 3 to 6 hours before probably improving to low MVFR ceilings then mainly SKC on Monday. KCPR low ceilings could last to around 12Z before improving. The snow is expected to last the longest at KCPR where several hours of IFR visibilities are expected. && .FIRE WEATHER... Issued AT 100 PM MDT Sun Mar 20 2022 Areas of light to moderate snow over the far west will spread east of the Divide late this afternoon. This snow is then expected to decrease from northwest to southeast tonight. Overall snow accumulations by sunrise Monday will generally range from a skiff to 2 inches of snow. Dry conditions are expected Monday with slightly below average temperatures. Smoke dispersal Monday afternoon should be fair to good. Better smoke dispersal is expected Tuesday. Minimum humidity Monday and Tuesday look to generally be 30 to 40 percent in the lower elevations, and 40 to 60 percent in the mountains. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 8 PM this evening to 8 AM MDT Monday for WYZ011-020. && SHORT TERM...Murrell LONG TERM...Swanson AVIATION...Murrell FIRE WEATHER...Murrell
Hazardous Weather Outlook National Weather Service Riverton WY 1237 PM MDT Sun Mar 20 2022 WYZ001>020-022>030-211200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 1237 PM MDT Sun Mar 20 2022 ...Winter Weather Advisory for Natrona and southern Johnson Counties Tonight... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Areas of mountain snow, and valley rain and...or snow will continue this afternoon. After sunset, most if not all of the precipitation will be all snow. An area of heavier snow is expected across southern Johnson County into Natrona County. Please the winter weather advisory statement for more details. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts and any significant weather. Team Riverton/21
Special Weather Statement National Weather Service Riverton WY 126 PM MDT Sun Mar 20 2022 WYZ015-210500- Wind River Mountains East- 126 PM MDT Sun Mar 20 2022 ...Snow Returns Tonight... This is a special weather statement from the National Weather Service in Riverton. * WHAT...Snow. Total snowfall of 3 to 5 inches with locally higher totals on the highest peaks. Gusty southwest wind will switch to the north and blow at 20 to 30 mph this evening over South Pass. * WHERE...Eastern slopes of Wind River Mountains. * WHEN...Through Tonight. * ADDITIONAL DETAILS...Road conditions may be hazardous, including along over South Pass. WYZ008-009-210500- Bighorn Mountains West-Bighorn Mountains Southeast- 126 PM MDT Sun Mar 20 2022 ...Snow through Tonight... This is a special weather statement from the National Weather Service in Riverton. * WHAT...Snow. Total snowfall of 3 to 6 inches. * WHERE...Bighorn Mountains. * WHEN...Through tonight. * ADDITIONAL DETAILS...Road conditions may be hazardous, including over Powder River Pass and Granite mountain Passes. WYZ003-005-007-210500- Cody Foothills-Southwest Big Horn Basin- Owl Creek and Bridger Mountains- Including the cities of Clark, Cody, Meeteetse, and Thermopolis 126 PM MDT Sun Mar 20 2022 ...Snow through early Tonight... * WHAT...Snow. Total snowfall of 1 to 3 inches. Gusty north wind of 20 to 30 mph late this afternoon and evening. * WHERE...Cody Foothills, Southwest Big Horn Basin, Owl Creek and Bridger Mountains. * WHEN...Trough tonight. The bulk of the snow will occur by 11 PM tonight. * ADDITIONAL DETAILS...Road conditions may be hazardous at times over Meeteetse Rim after sunset. This includes Wyoming Highway 120 between Cody and Thermopolis, and the Wind River Canyon. WYZ016>018-210500- Upper Wind River Basin-Wind River Basin-Lander Foothills- Including the cities of Dubois, Riverton, Shoshoni, and Lander 126 PM MDT Sun Mar 20 2022 ...Snow Returns Tonight... This is a special weather statement from the National Weather Service in Riverton. * WHAT...Snow. Total snowfall of 1 to 3 inches. Gusty north wind of 20 to 30 mph developing this evening. * WHERE...Wind River Basin, and Lander Foothills. * WHEN...Through tonight. * ADDITIONAL DETAILS...Road conditions may be hazardous at times after sunset this evening. Wet roads will likely become slick and slushy tonight. Visibility will be reduced due to the combination of wind and snow. WYZ019-022-210500- Green Mountains and Rattlesnake Range-Casper Mountain- Including the city of Jeffrey City 126 PM MDT Sun Mar 20 2022 ...Snow Returns Tonight... This is a special weather statement from the National Weather Service in Riverton. * WHAT...Snow. Total snowfall of 1 to 3 inches in the lower elevations. 3 to 6 inches on mountains which also includes Casper Mountain. Isolated thunder is possible this evening. * WHERE...Southeast Fremont and southwest Natrona counties. * WHEN...Tonight. * ADDITIONAL DETAILS...Road conditions may be hazardous at times after sunset this evening. Wet roads will likely become slick and slushy tonight. Visibility will be reduced due to the combination of wind and snow. WYZ010-210500- Northeast Johnson County- Including the city of Buffalo 126 PM MDT Sun Mar 20 2022 ...Snow Returns Tonight... * WHAT...Snow. Total snowfall of 1 to 3 inches. Gusty north wind of 20 to 30 mph this afternoon and evening. Isolated thunder is possible this evening. * WHERE...Lower elevations of northern Johnson County. * WHEN...Through tonight.. * ADDITIONAL DETAILS...Road conditions may be hazardous at times along I-25 and I-90 tonight due to the combination of wind and snow reducing visibility. Team Riverton/21
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016379.